Side-effects of NICE-backed drug 'wipe out cost savings'

Exclusive - Generic osteoporosis treatment causes GI bleeding.

GPs have been warned that prescribing the generic drug alendronate to patients with osteoporosis could result in dangerous side-effects and prove to be a false economy.

But draft NICE guidance continues to recommend alendronate as the first-line treatment for osteoporosis sufferers.

The warning comes from Dr Tarun Solanki, a consultant physician in geriatric medicine at Musgrove Park Hospital in Taunton, Somerset, who noticed side-effects associated with alendronate.

'I have seen a number of adverse events in patients aged 75 and over, with osteoporosis, who are taking the generic drug alendronate,' he said.

'Over the past months I have seen 15 patients who have suffered adverse events, including anaemia, GI bleeding, dyspepsia and pain, which all resulted in hospitalisation.'

This is likely to be a situation that is widespread across the country and a significant problem that has not been addressed, said Dr Solanki.

'There is a lot of pressure on GPs to switch to generics. But they do not need to go through the strict safety trials that branded drugs go through. Alendronate costs £8 compared with £20-22 for other bisphosphonates, so there are savings to be made to the PCT drug budget.'

But it takes only one or two patients to be admitted to hospital for complications to wipe out the cost-saving, he warned.

This is something that NICE does not take into account when evaluating drugs, he added.

Oxford GP Dr Sally Hope, an RCGP representative for the NICE osteoporosis guidelines, said that patients would be put off trying another bisphosphonate if they had experienced bad effects on one.

It has been suggested that the generic bisphosphonate gives more gastro side-effects, but she pointed out that the real evidence will not be known until someone monitors the effects.

This week, a pharmaceutical firm launched a second appeal against the draft NICE osteoporosis guidance in a bid to broaden access to treatments.

sanjay.tanday@haymarket.com

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus